|Home | About | Journals | Submit | Contact Us | Français|
Dr Shah and Dr Dawson (March 2004 JRSM1) outline the dilemma posed by intracranial bleeds in the setting of anticoagulation for prosthetic heart valves. Two points invite comment.
Firstly, the terminology used in their article needs clarification. The valve in their case report is presumably mechanical, as it is described as ‘bileaflet’ and the references cited apply to mechanical valves only. The term ‘metallic valve’, used in the comment section, is best avoided since most mechanical valves are nowadays largely ceramic.
Secondly, although we agree that there is not a large amount of guidance on the management of intracranial bleeds in patients with mechanical valves, there are some useful papers specifically addressing this subject. In a review of the published work Crawley et al.2 recommend full reversal of the coagulopathy with vitamin K and fresh frozen plasma, or with a prothrombin complex concentrate containing factors VII, II, IX and X. They identify the first 24 hours after an intracranial bleed as the most important time for correcting coagulopathy, since 50% of bleeds in anticoagulated patients continue to evolve over this time period, compared with only 10% of bleeds in non-anticoagulated patients. They conclude that the decision whether to restart warfarin should be based on the patient's risk of thromboembolism (which they calculate at 0.016% per day) versus the risk of further intracranial bleeding. Wijdicks et al.3 followed up 39 patients with mechanical heart valves who had their anticoagulation reversed after intracranial haemorrhage. No patient experienced an embolic event during reversal, or a further intracranial bleed after reintroduction of oral anticoagulants during the hospital period. These workers conclude that oral anticoagulation should be discontinued for 1 to 2 weeks in these patients, if there is no previous evidence of systemic embolization.